Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 150, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2000, 9:51 AM CDT for Beadle County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2000, 9:51 AM CDT (14:51 UTC)
- Expired
- Jul 24, 2000, 10:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 241452 SVRFSD SDC005-241515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 951 AM CDT MON JUL 24 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1015 AM CDT * AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HURON...OR ABOUT 2 MILES SOUTH OF HURON... MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BEADLE COUNTY THROUGH 1010 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:45 AM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jul 24, 3:45 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT MON JUL 24 2000 LATEST 06Z MESOETA SIG DIFFERENT WITH S/W CURRENTLY OVR NW SD. PREVIOUS RUN TRIED TO MOVE IT INTO SW MN BY 00Z. HOWEVER...NOW IT IS MUCH FURTHER N AND WL HAVE LITTLE EFFECT OTHER THAN SOME CLDS ON CWA. BASED ON CURRENT MOVEMENT FROM SAT AND RADAR...LATEST RUN HAS MADE CORRECT CHANGES. SO NOW THE FOCUS SHIFTS TO THIS AFTN AND EVE FOR A PSBL SVR EVENT AS STG LOWL LEVEL JET WL DEVELOP AND INTERACT WITH APPROACHING FNT AND NEXT S/W. FEEL TRW WL FIRE UP W AND NW OF CWA THIS AFTN AND THEN SPRD SEWD ON NOSE OF LLJ. QUESTION IS HOW FAR SE THEY WL SPREAD ACRS CWA. FAIRLY WARM TEMPS AT H7 (12C) OVR SE CWA AT 00Z...BUT COLDER AIR ALOFT MOVG S SHUD HELP MAINTAIN CONVECTION AND SHUD AFFECT SE CWA TONITE. SO WL GO WITH FAIRLY HIGH POPS LATER THIS AFTN AND TONITE. SYS APPEARS SIMILAR TO JUL 11 EVENT. SPC MODERATE RISK LOOKS REASONABLE AND A STATEMENT WL BE ISSUED TO HIGHLIGHT THIS. COLD AIR ALOFT ON TUE WITH NW FLOW ALOFT AND STILL FAIRLY WARM LOW LEVEL TEMPS SHUD CREATE INSTABIL...ESPEC OVR SW MN IN THE AFTN. CUD 1SEE A FEW TRW THERE. EFP STILL ON TRACK. NO CHANGES THERE. .FSD...NONE.
In the hours before
Special weather statement, Jul 24, 4:57 AM CDT, 4 hours 54 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-241600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT MON JUL 24 2000 ...MODERATE RISK OF SEVERE THUNDERSTORMS LATER TODAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FOR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA... EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA. INGREDIENTS ARE COMING TOGETHER FOR A POTENTIAL OF SEVERE WEATHER ACROSS THE AREA LATER TODAY. A STRONG UPPER LEVEL DISTURBANCE WILL OVERRUN A SURFACE COLD FRONT STARTING LATE THIS AFTERNOON. THUNDERSTORMS SHOULD FIRST DEVELOP IN THE JAMES VALLEY LATE THIS AFTERNOON...THEN PROCEED EAST AND SOUTHEAST TO ALONG I 29 AND SOUTHWEST MINNESOTA IN THE EARLY TO MID EVENING...AND FINALLY INTO NORTHWEST IOWA AFTER 9 PM. THE ACTIVITY SHOULD BE EAST OF THE AREA BY AFTER MIDNIGHT. WINDS AT THE 5000 FOOT LEVEL WILL INCREASE FROM THE SOUTH TODAY... BRINGING UP AMPLE MOISTURE AND WARM AIR TO THE REGION. IN ADDITION...THE AIR IS FORECAST TO DRAMATICALLY COOL EARLY THIS EVENING AT AROUND 10,000 FEET...MAKING FOR AN INCREASINGLY UNSTABLE ATMOSPHERE. LARGE HAIL IS THE PRIMARY THREAT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HOWEVER AS THE THUNDERSTORMS MOVE EAST THROUGH THE EVENING...PLENTY OF VERY DRY AIR ALOFT WILL RAPIDLY MOVE INTO AND OVER THE AREA FROM THE WEST. THEREFORE AS THE EVENING PROGRESSES...A STRONG WIND EVENT MAY OCCUR BUT WITH THE HAIL DECREASING IN SIZE. THE WIND STRUCTURE IS SUCH THAT AN ISOLATED SMALL TORNADO OR TWO COULD SPIN UP IN THE LATE AFTERNOON AND EARLY EVENING...BUT THE PRIMARY DAMAGE THREAT FROM THIS EVENT IS LARGE HAIL AND STRONG WINDS. BE ALERT LATER TODAY FOR ANY SEVERE WEATHER POTENTIAL...AND MONITOR MEDIA OUTLETS OR YOUR NOAA WEATHER RADIO FOR FURTHER UPDATES. THIS STATEMENT WILL BE UPDATED NEAR 11 AM CDT!.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:40 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 35 min |
| Jul 24, 10:14 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Sanborn | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.